Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 47, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 9, 2019, 5:51 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2019, 5:51 PM EDT (21:51 UTC)
- Expired
- Sep 9, 2019, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 5:56 PM EDT | HAIL 0.7 | 2 Ssw Rocky Point, NC | |
| Sep 9, 6:19 PM EDT | HAIL 0.7 | 1 Se Wrightsboro, NC | PEA TO DIME SIZED HAIL AT NWS OFFICE IN WILMINGTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
230
WFUS52 KILM 092151
TORILM
NCC019-129-141-092215-
/O.NEW.KILM.TO.W.0047.190909T2151Z-190909T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
551 PM EDT Mon Sep 9 2019
The National Weather Service in Wilmington has issued a
* Tornado Warning for...
New Hanover County in southeastern North Carolina...
South central Pender County in southeastern North Carolina...
Northeastern Brunswick County in southeastern North Carolina...
* Until 615 PM EDT.
* At 550 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Wrightsboro, moving south at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Wrightsboro and Phoenix around 555 PM EDT.
Murrayville around 600 PM EDT.
Wilmington, Leland, Wilmington International Airport, Hightsville
and Kings Grant around 610 PM EDT.
University Of North Carolina At Wilmington, Masonboro, Silver
Lake, Windemere, Seagate, Mayfaire and Landfall around 615 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Navassa, Belville, New Hanover Regional Medical Center and Cape Fear
Hospital.
This includes the following highways...
Interstate 40 between mile markers 409 and 416.
Interstate 140 US Route 74 between mile markers 431 and 434.
US Route 17 in Brunswick County between mile markers 41 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3417 7783 3414 7784 3412 7807 3442 7806
3444 7784 3425 7776
TIME...MOT...LOC 2150Z 352DEG 11KT 3432 7796
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MBB2 follow-up statements
948
WWUS52 KILM 092202
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
602 PM EDT Mon Sep 9 2019
NCC019-141-092211-
/O.CAN.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
Pender NC-Brunswick NC-
602 PM EDT Mon Sep 9 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL PENDER AND NORTHEASTERN
BRUNSWICK COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
3427 7800 3428 7799 3429 7802 3432 7801
3432 7803 3433 7803 3434 7799 3436 7798
3437 7799 3438 7796 3436 7794 3438 7792
3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2201Z 349DEG 7KT 3430 7797
$$
NCC129-092215-
/O.CON.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
New Hanover NC-
602 PM EDT Mon Sep 9 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NEW
HANOVER COUNTY...
At 601 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Wrightsboro, or near Leland, moving south at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wrightsboro around 605 PM EDT.
Murrayville around 610 PM EDT.
Wilmington, Wilmington International Airport, Hightsville, Kings
Grant, University Of North Carolina At Wilmington, Windemere,
Masonboro, Mayfaire and Seagate around 615 PM EDT.
Other locations impacted by this tornadic thunderstorm include New
Hanover Regional Medical Center and Cape Fear Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
3427 7800 3428 7799 3429 7802 3432 7801
3432 7803 3433 7803 3434 7799 3436 7798
3437 7799 3438 7796 3436 7794 3438 7792
3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2201Z 349DEG 7KT 3430 7797
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
MBB867
WWUS52 KILM 092211
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
611 PM EDT Mon Sep 9 2019
NCC129-092221-
/O.EXP.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
New Hanover NC-
611 PM EDT Mon Sep 9 2019
...THE TORNADO WARNING FOR NEW HANOVER COUNTY WILL EXPIRE AT 615 PM
EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
3427 7800 3428 7799 3429 7802 3432 7801
3432 7803 3433 7803 3434 7799 3436 7798
3437 7799 3438 7796 3436 7794 3438 7792
3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2211Z 352DEG 11KT 3427 7797
$$
MBBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 9, 5:49 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 9, 5:49 PM EDT, 2 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 549 PM EDT Mon Sep 9 2019 .SYNOPSIS... Fair and warm weather will prevail much of the week with temperatures slightly above normal. A weakening cold front will drop into the area tonight into Tuesday, leading to isolated to widely scattered showers and thunderstorms. High pressure then prevails Wednesday and Thursday. Shower and thunderstorm chances increase Friday into next weekend as a cold front approaches then stalls just north of the area. && .UPDATE... Substantially increased PoPs now through 00z for the supercell thunderstorm in the ILM vicinity. Expect it to backbuild upshear rather than racing eastward with the steering flow. Lesser increases in PoPs along/ahead of the front elsewhere. No other significant changes. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Cold front draped W and north of local area will drop south tonight. Surface flow out of the south ahead of it was maintaining a warm and humid weather ahead of front, but dry air and ridging in the mid levels will continue to keep convection limited. Only isolated and localized shwrs/tstms were developing, mainly associated with sea breeze convergence. The flow above the surface was out of the W-NW and will drive and shwrs and clouds toward the coast. Expect this front to drop down through the area overnight and therefore will keep isolated convection along boundary overnight. Soundings show subsidence inversion with mainly elevated instability overnight, but expect best chc over SE NC where better instability is located with slightly higher dewpoints. Boundary weakens as it heads south with winds shifting from light southerly to northerly by morning. Expect some fog and or stratus to develop overnight toward daybreak with lows in the low to mid 70s which should dissipate by mid morning. The front drops into the area early Tuesday while weakening as ridge aloft builds over the Southeast and becomes stronger with H5 heights reaching up near 594. This should maintain limited convective activity on Tues, mainly along sea breeze over NE SC and possibly over the adjacent waters overnight Tues. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... Building ridge of high pressure aloft will bring near to slightly above normal temperatures during mid week with heat indices in the mid to upper 90s. Some remote chances for showers and thunderstorms in the afternoon with increased surface heating and available moisture. Otherwise, beautiful weather expected for mid week. && .LONG TERM /THURSDAY THROUGH MONDAY/... Ridge of high pressure over the eastern CONUS will provide mostly sunny skies for the long term forecast period. There may be a front approaching the area late in the week that could bring some chances for showers and thunderstorms. Otherwise, a fairly quiet period of weather in the long term. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... VFR throughout the period with a few showers and thunderstorms possible this afternoon, especially along the coast with the development of the sea breeze. Skies begin to clear tonight and this will lead to patchy stratus and fog across the area tomorrow. Similar day on Tuesday with VFR conditions continuing. Winds will become northerly tomorrow as a weak cold front moves south of the area. This could prolong stratus for a few hours longer than normal. Extended...Predominately VFR conditions over the weekend and early next week with possible fog or stratus in the morning. && .MARINE... Cold front will drop through the waters from the north tonight into Tues as it weakens. Seas will remain less than 3 ft as light southerly flow veers around to the N behind the front. Overall expect variable winds with benign seas and a longer period SE swell mixing in. High pressure will extend in from the north behind front. Winds will be gustier along coast in sea breeze Tues aftn. Waves 2 to 4 feet from the middle of the week through the weekend. Wind waves south of the northeast around 4 seconds with swell from the southeast between 10 and 12 seconds. Wind waves decrease for the end of the week into the weekend with swells decreasing to between 6 and 8 seconds. Winds stay light under 10 kts. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...TRA NEAR TERM...RGZ SHORT TERM...MCK LONG TERM...MCK AVIATION...RGZ/21 MARINE...MCK/RGZ
Hazardous weather outlook, Sep 9, 3:18 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 318 PM EDT Mon Sep 9 2019 AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039- 054>056-058-059-101930- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 318 PM EDT Mon Sep 9 2019 This Hazardous Weather Outlook is for the adjacent Coastal Waters, southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 9, 2:45 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON SEP 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM TORNADO 3 N SUPPLY 34.06N 78.27W
09/05/2019 BRUNSWICK NC NWS STORM SURVEY
APPROXIMATELY A DOZEN PINE TREES UP TO 14 INCHES IN
DIAMETER WERE SNAPPED, ALONG WITH A FEW SMALLER
HARDWOODS, AT THE END OF MIDDLE RIVER RD NE. DAMAGE
CONSISTENT WITH 85 MPH WINDS (EF-0). ADDITIONAL
SURVEYING WILL BE CONDUCTED FURTHER WEST WHERE THE
ROTATION APPEARED TO STRENGTHEN.
&&
EVENT NUMBER ILM1900203
CRMSpecial weather statement, Sep 9, 5:09 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
509 PM EDT Mon Sep 9 2019
NCZ105>108-092215-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
509 PM EDT Mon Sep 9 2019
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 615 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or near Burgaw, moving southeast at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Burgaw, Surf City, Figure Eight Island, Rich Inlet, Hampstead,
Topsail Beach, White Stocking, Long Creek, Cape Fear Community
College North Campus, Ashton, Rocky Point, Murrayville, Topsail,
Castle Hayne, Bayshore, Scotts Hill, Ogden, Porters Neck, Woodside
and Murray Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3436 7764 3435 7765 3435 7766 3423 7778
3446 7805 3466 7783 3442 7755
TIME...MOT...LOC 2108Z 313DEG 19KT 3449 7789
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 5:09 PM EDT | Special Weather Statement | ILM | Pender | 66 min |
| Sep 9, 5:34 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover, Pender | 41 min |
| Sep 9, 6:15 PM EDT | Special Weather Statement | ILM | New Hanover | 60 min |
| Sep 9, 6:19 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 26 min |
| Sep 9, 6:28 PM EDT | Areal Flood Advisory | ILM | New Hanover, Pender | 31 min |
| Sep 9, 6:40 PM EDT | Special Weather Statement | ILM | Bladen | 65 min |
| Sep 9, 6:52 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 23 min |
| Sep 9, 7:43 PM EDT | Special Weather Statement | ILM | Bladen | 62 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.